Many people have asked me what side effects I experienced, so here’s a list of wonderful things that come along with chemotherapy. I get very personal and maybe shared too much, but I think people need to know about the topics no one talks about.
As a reminder, not all chemo is the same and different cocktails produce different issues. The other thing to remember is that chemotherapy attacks fast-growing cells, so that’s where the more pronounced side effects occur.
Fatigue-When I say fatigue, I am so tired that naps and full nights of sleep don’t help. Most recently, I wake up, eat breakfast and will be up for close to two hours and then need a nap. I then wake up for a few more hours and I need another nap–I’m like a child. I’ve heard that even years after chemotherapy, you can still feel the fatigue. Keep good thoughts that this doesn’t happen to me.
Hair Loss-This is the one that everyone associates chemo with, but not everyone loses their hair some just experience thinning. The drug that I was on was one of the chemos that definitely makes you lose your hair. You also lose body hair, including nose hair, eyelashes, eyebrows and leg hair, to name a few. I haven’t lost all of my eyebrows, but they are thinning. Same with my nose hair.
Nausea-The doctor had me on four different anti-nausea pills, starting when they administer the infusion. Despite all of the pills there are times when I felt like I was going to throw up. It was nasty.
Digestive System Problems-I don’t want to go too much into this, so I will simply say that chemo patients either get constipated or have diarrhea. You don’t get to avoid it–one of them gets you.
Dry Mouth-Another horrible side effect! I tried Biotene, gum, hard candies and nothing worked for me. Some people also experience mouth sores, but I did not.
Taste Buds-Your taste buds change because they are part of the fast-growing cells that are being attacked. Things that I used to love to eat suddenly tasted horrible.
Dry Skin-Your skin dries from the inside out. I saw it in my lips, my mouth (which I already complained about), my hands and my feet. After the first or second treatment I started noticing it and I had a little dry skin. After this last treatment I looked at my feet and I barely recognized them! It was disgusting and I’ve included a picture for your pleasure.
Maybe this is too much but I think you need to know everything, but I also had vaginal drying. I went to see my regular doctor and she told me about my vaginal dryness, which was an impact of chemo! Yipeee!
Hot Flashes-Chemo kicked me into early menopause and with that I got hot flashes. I’m not talking about once a day–I got them every 30-45 minutes. Nighttime was the worst time. Every morning I woke up dreanched in sweat.
Insomnia-Another menopausal side effect that I couldn’t seem to figure out. I used to sleep for 12-14 hours on the weekend. Now I’m lucky if I sleep six hours. I tried tons of sleeping meds and nothing worked for me.
Weight Gain-When I found out about cancer, I thought this would be my chance to lose some of the pesky weight that I couldn’t drop. Nope! My cancer made me gain weight. The doctor pumps you full of steroids for three days during treatment and I couldn’t stop eating. Once your done with treatment, you are too tired to workout. It’s a mean and vicious cycle.
Anemia-Don’t need to explain that.
Nail Discoloration-Some people lose their nails, but my nails are very discolored and brittle. They are quite ugly.